Home Current Issue Previous Issues Published Ahead-of-Print For Authors Journal Info
Skip Navigation LinksHome > October 2011 - Volume 11 - Issue 5 > Ocular surface damage by ophthalmic compounds
Current Opinion in Allergy & Clinical Immunology:
doi: 10.1097/ACI.0b013e32834a95c9
Eye allergy: Edited by Leonard Bielory and Stefano Bonini

Ocular surface damage by ophthalmic compounds

Mantelli, Flavioa; Tranchina, Laurab; Lambiase, Alessandroa; Bonini, Stefanoa

Collapse Box

Abstract

Purpose of review: To describe the changes of the ocular surface following chronic use of eye drop therapies. The possible pathogenetic mechanisms responsible for specific signs and symptoms are described and discussed.

Recent findings: Topical treatments for ocular diseases may trigger an inflammatory response in predisposed patients, with local activation of immune cells and ocular surface damage. The resulting clinical picture may vary substantially, from mild to severe, sharing a red eye as a hallmark presentation. Recent in-vitro, in-vivo, and clinical data suggest that these detrimental effects are not solely related to eye drop preservatives and may be caused by the medication itself, especially for patients with preexisting ocular diseases. However, no specific tests are currently available to make a clear cut diagnosis between what is caused by the disease and what is the effect of its therapy. Patients’ history and clinical features remain essential to hypothesize the underlying pathogenetic mechanism.

Summary: Topical therapies may induce ocular surface allergic reactions, dry eye-like reactions, and epithelial damage. Patients in need of chronic therapies are at higher risk of facing these detrimental effects of eye drop therapies and should be treated with unpreserved compounds.

© 2011 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.